Quantcast

Diabetes And Memory Loss Warnings Added To Cholesterol Medications

February 29, 2012

The U.S. Food and Drug Administration (FDA) announced on Tuesday that they would be adding memory loss and diabetes warnings to the labels of cholesterol-lowering drugs known as statins.

According to Reuters reporters Bill Berkrot and Ransdell Pierson, the label changes come after the agency learned of studies in which taking statins could lead to a small increased risk of cognitive issues such as memory loss or confusion, as well as a slight spike in blood sugar levels and the risk of developing type 2 diabetes.

FDA spokesperson Erica Jefferson told Reuters that the changes were “part of our ongoing surveillance.”

The affected products include Lipitor (atorvastatin), Lescol (fluvastatin), Mevacor (lovastatin), Altoprev (lovastatin extended-release), Livalo (pitavastatin), Pravachol (pravastatin), Crestor (rosuvastatin), and Zocor (simvastatin). Combination products include: Advicor (lovastatin/niacin extended-release), Simcor (simvastatin/niacin extended-release), and Vytorin (simvastatin/ezetimibe), the FDA said in a statement reprinted by Tuesday.

When asked about the changes, Cleveland Clinic Cardiology Chairman Steven Nissen told Forbes reporter Matthew Herper that the blood sugar warning is the result of “a very small uptick in blood sugar that makes a few more people cross the threshold we call diabetes.”

“This small increased risk of higher blood-sugar levels needs to be taken in the context of the very strong evidence of beneficial things that are provided by statins,” added Matthew Price, director of the cardiac catheterization laboratory at Scripps Clinic in La Jolla, California, in a telephone interview with Bloomberg’s Anna Edney and Michelle Fay Cortez. “This doesn´t affect my prescribing of statins where it´s clinically indicated, though I will make sure I closely follow patients at risk for diabetes.”

In terms of the cognitive issues, the FDA said that reports of memory loss and/or confusion were not series, and in most cases the symptoms were reversed after the patient stopped using the statin.

The agency also noted that they would be removing a requirement for regular monitoring of liver enzymes for those using the cholesterol medication, after concluding that serious liver injury was “rare and unpredictable in individual patients, and that routine periodic monitoring of liver enzymes does not appear to be effective in detecting or preventing this rare side effect.”

They did, however, warn patients to contact their doctors if they experienced any symptoms of liver-related ailments, including weakness or fatigue, loss of appetite, dark-hued urine, yellowing of the skin or the whites of the eyes, or upper abdominal pain.

“We want health-care professionals and patients to have the most-current information on the risks of statins, but also to assure them that these medications continue to provide an important health benefit of lowering cholesterol,” Mary Parks, director of FDA´s division of metabolism and endocrinology products, told Edney and Cortez.

On the Net:


Source: RedOrbit Staff & Wire Reports



comments powered by Disqus